Washington, 2011Heavy Snow in Washington, February 22 to 24, 2011
February 22 to 24, 2011 · NWS PQR · 7 events in 7 counties and zones
to southwest Washington. An intense band of showers brought higher accumulations of snow over the Interstate 5 Corridor in Cowlitz County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system off the Pacific Northwest Coast brought snow showers...heavy at times...to southwest Washington. An intense band of showers brought higher accumulations of snow over the Interstate 5 Corridor in Cowlitz County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 22, 2:26 AM PST, 34 minutes earlier.
Area forecast discussion, Feb 22, 2:26 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
226 AM PST TUE FEB 22 2011
.SYNOPSIS...COOL NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH TONIGHT.
MAIN ACTION WILL ARRIVE WED...AS A LOW PRESSURE AREA DEVELOPS OVER
BRITISH COLUMBIA...AND THEN SLOWLY DROPS SOUTH. THIS WILL BRING A
COLDER AIR MASS OVER THE AREA...WITH RAIN TURNING TO SNOW AT MOST
ELEVATIONS LATE WEDNESDAY THROUGH THURSDAY. A COLDER AIR MASS SETTLES
OVER THE REGION THURSDAY NIGHT THROUGH FRIDAY...FOLLOWED LBY A
GRADUAL MODERATION OVER THE WEEKEND.
&&
.SHORT TERM...RELATIVELY COOL NORTHWEST FLOW ALOFT WILL BE OVER
SOUTHWEST WASHINGTON AND NORTHWEST OREGON TODAY AND TONIGHT. A COUPLE
IMPULSES WITHIN THE NORTHWEST FLOW WILL RESULT IN CONTINUED SHOWER
ACTIVITY THROUGH TONIGHT. 850 MB OROGRAPHIC FLOW TODAY IS NOT TOO
IMPRESSIVE...15 TO 25 KT DEPENDING ON THE MODEL OF CHOICE...BUT
ENOUGH TO MAINTAIN CATEGORICAL POPS FOR THE COAST RANGE AND
CASCADES. SNOW LEVELS BY 00Z WED SHOULD BE AROUND 1000 FT IN THE
WASHINGTON ZONES TO 1500 FT OR SO IN LANE COUNTY. CURRENT ADVISORY
LOOKS GOOD AND NO CHANGES WILL BE MADE THERE.
THE MAIN FORECAST CHALLENGE IS THE IMPENDING POTENTIAL SNOW EVENT
LATE WED THROUGH FRIDAY. ACTUALLY...A SNOW TEASER MAY OCCUR LATE
TONIGHT AND WED MORNING. THERE ARE STILL SOME DIFFERENCES BETWEEN THE
NAM AND THE GFS...BUT BY 12Z WED THE GFS SHOWS 525 DM 1000-500 MB
THICKNESS OVER KPDX WITH -7 TO -8C AT 850 WHILE THE NAM JUST SLIGHTLY
LOWER THICKNESS AND -8.5C AT 850 MB. THE METRO AREA COULD GET SOME
WET SNOW LATE TONIGHT INTO WED MORNING...WITH ELEVATIONS ABOVE 1000
FEET LIKELY GETTING SOME ACCUMULATION. THE SURFACE PATTERN VALID 12Z
WED IS NOT ALL THAT FAVORABLE FOR SNOW DOWN TO THE VALLEY FLOOR DUE
TO THE SOUTHERLY COMPONENT...BUT IT WILL BE CLOSE. DAYTIME
TEMPERATURES WED WILL BE ABOVE FREEZING AT LOWER ELEVATIONS SO
ANYTHING THAT DOES FALL WILL MELT.
THE REAL CONCERN IS WED EVENING THROUGH THURSDAY. MODELS DEVELOP A
SURFACE LOW OVER VANCOUVER ISLAND 12Z WED. MODELS DIFFER ON ITS
MOVEMENT...WHICH COULD HAVE MAJOR IMPACTS ON THE SNOWFALL TIMING.
MOST MODELS HAVE THE SURFACE LOW NEAR THE MOUTH OF THE COLUMBIA RIVER
OR THE S WASHINGTON COAST 06Z THU. THE LATEST GFS IS SLIGHTLY MORE
NORTH WHILE THE GEM THE MOST SOUTH. THE WASHINGTON AND N OREGON ZONES
SHOULD SEE LOW-LEVEL FLOW TURN EAST TO SOUTHEAST WED NIGHT. BY 00Z
THU THE GFS HAS 1000-500 MB THICKNESSES DOWN TO NEAR 520 DM AND 850
MB TEMP OF -8C. THE NAM IS SIMILAR. NAM BUFKIT SOUNDING FOR KPDX
VALID 00Z THU SUPPORTS SNOW TO THE SURFACE AS THE WET BULB LOWERS TO
FREEZING. BY 12Z THU THE NORTH AND CENTRAL WILLAMETTE VALLEY SHOULD
BE SNOW...WITH A RAIN/SNOW MIX IN THE SOUTH WILLAMETTE VALLEY. THE
BEST SHOT OF HEAVIER SNOW FOR INTERIOR WILL BE WED NIGHT INTO THU
MORNING. WENT AHEAD AND ISSUED A BLANKET WINTER STORM WATCH FOR THE
ENTIRE FORECAST AREA VALID FROM WED NOON THROUGH THU MORNING. IT
STILL LOOKS LIKE A GOOD POSSIBILITY OF SEEING 1 TO 4 INCHES OF
SNOW INLAND. HOWEVER...FLOW IS SUCH THAT WILL LIKELY SEE SOME
TRAINING OF MOISTURE BANDS. THIS WILL CONTRIBUTE TO SPOTTY LOCALLY
ENHANCED SNOWFALL. SHOULD THE GFS END UP MORE CORRECT...THE SOUTH
PART OF THE FORECAST AREA COULD SEE SNOW HANG ON LONGER THU
AFTERNOON.
COLDER AIR MASS FILTERS INTO THE FORECAST AREA THU NIGHT AS A 1050 MB
SURFACE HIGH DROPS SOUTH THROUGH BRITISH COLUMBIA AND OFFSHORE FLOW
PULLS COLDER AIR THROUGH THE GORGE. LOOK FOR SCATTERED SNOW SHOWERS
THU NIGHT...BUT MOISTURE WILL BE DWINDLING FROM THE NORTH AS THE
SURFACE LOW SLIPS SOUTH DOWN THE COAST. WEISHAAR.
.LONG TERM...AN UNSEASONABLY COLD AIR MASS WILL REMAIN OVER THE AREA
FRIDAY. 850 MB TEMPS FRI WILL BE 3-4 STANDARD DEVIATIONS LOWER THAN
NORMAL. IT IS VERY DIFFICULT TO GET SUB-FREEZING HIGH TEMPS THIS LATE
IN FEBRUARY. CURRENT FORECAST HAS MID TO UPPER 30S FOR THE VALLEY
FRI. MODELS START TO DRY THINGS OUT FRI...WITH THE BEST CHANCE FOR
PRECIP IN THE SOUTH PART OF THE DISTRICT. A WEST-TO-EAST ORIENTED
UPPER RIDGE MOVES OVER THE REGION SAT. THE AIR MASS WILL MODERATE
OVER THE WEEKEND AS 500 MB HEIGHTS AND 1000-500 MB THICKNESSES RISE.
MODELS SHOW ANOTHER SYSTEM DROPPING OUT OF CANADA LATE SUNDAY INTO
SUNDAY NIGHT. THIS COULD BRING ANOTHER ROUND OF LOW SNOW LEVELS TO
THE FORECAST AREA...BUT NOT TO THE VALLEY FLOORS. BIG MODEL
DIFFERENCES NEXT TUE AS THE ECMWF AND GEM SHOW SIGNS OF THE SOUTHERN
BRANCH OF THE JET STREAM BECOMING THE DOMINANT FEATURE. WEISHAAR.
&&
.AVIATION...STEADY STREAM OF MVFR SHOWERS EXPECTED OVER THE NEXT
24 HOURS WITH HIGH PRESSURE WELL OFFSHORE. COLDER AIR WILL BEGIN
TO FILTER INTO THE AREA BRINGING A GOOD CHANCE FOR A CHANGEOVER TO
SNOW LATE TONIGHT OR EARLY WEDNESDAY...THEN BEGINS A SNOWY PATTERN
THROUGH FRIDAY.
KPDX AND APPROACHES...VFR WITH MVFR SHOWERS AT TIMES. SWITCHOVER
TO SNOW LATE TONIGHT WITH ACCUMULATIONS OF A TRACE TO 3 INCHES BY
18Z WEDNESDAY. WOLFE
&&
.MARINE...SEAS AND SMALL CRAFT NW WINDS OVER THE WATERS THE NEXT
24 HOURS. SEAS BUILDING TO 15 FEET BY THIS EVENING. COLD SUB
FREEZING AIR WILL TAKE HOLD OF THE REGION THROUGH AT LEAST
FRIDAY. WOLFE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING FOR CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN
LANE COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL
OREGON COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF
NORTHWEST OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-UPPER HOOD
RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY UNTIL NOON PST WEDNESDAY FOR NORTHERN
OREGON CASCADES.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON PST
WEDNESDAY FOR CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL
COAST RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST
OREGON-NORTHERN OREGON CASCADE FOOTHILLS.
WINTER WEATHER ADVISORY UNTIL NOON PST WEDNESDAY FOR CASCADES
IN LANE COUNTY.
WA...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ
COUNTY-SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON
CASCADES-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
GORGE-WILLAPA HILLS.
WINTER WEATHER ADVISORY UNTIL NOON PST WEDNESDAY FOR SOUTH
WASHINGTON CASCADES.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON PST
WEDNESDAY FOR SOUTH WASHINGTON CASCADE FOOTHILLS-WILLAPA
HILLS.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST WEDNESDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OUT 60
NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST
WEDNESDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
PST WEDNESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 21, 3:48 AM PST, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
348 AM PST MON FEB 21 2011
ORZ001-002-005>009-PZZ210-WAZ021>023-039-221500-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
COLUMBIA RIVER BAR-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
348 AM PST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOW ELEVATION SNOW IS POSSIBLE WEDNESDAY THROUGH SATURDAY AS COLD
AND MOIST AIR FROM THE NORTH INFILTRATES THE AREA. CONSIDERABLE
UNCERTAINTY EXISTS CONCERNING THIS POTENTIAL THREAT AND DETAILS
WILL INCREASE AS THE EVENT APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ003-004-010>014-WAZ019-020-040-221500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
348 AM PST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOW IS POSSIBLE AS COLD AND MOIST AIR MOVE ACROSS
THE AREA. DETAILS CONCERNING THIS POTENTIAL THREAT WILL INCREASE
AS THE EVENT APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
Heavy Snow, Southwest Interior
- When
- February 22, 3:00 AM PST to February 24, 10:00 AM PST
- Where
- Southwest Interior forecast zone
- Reported by
- SNOTEL
The Seine Creek SNOTEL site in an adjacent zone measured 14 inches of new snow. A HAM operator on KM Mountain measured 8 inches of new snow.
Heavy Snow, South Washington Cascades
- When
- February 22, 4:00 AM PST to February 24, 12:00 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- SNOTEL
The Surprise Lakes SNOTEL site measured 20 inches of new snow. Pigtail Peak also reported heavy snow with 19 inches of new snow.
Heavy Snow, Southern Washington Cascade Foothills
- When
- February 22, 10:00 AM PST to February 23, 11:00 PM PST
- Where
- Southern Washington Cascade Foothills forecast zone
- Reported by
- SNOTEL
The Calamity SNOTEL site measured 12 inches of new snow.
Heavy Snow, South Coast
- When
- February 23, 8:00 PM PST to February 24, 8:00 AM PST
- Where
- South Coast forecast zone
- Reported by
- Amateur Radio
A HAM operator on KM Mountain in an adjacent zone measured 8 inches of new snow. Reports from social media sites also indicated a few inches of snow fell.
Heavy Snow, Lower Columbia
- When
- February 23, 8:00 PM PST to February 24, 11:30 AM PST
- Where
- Lower Columbia forecast zone
- Reported by
- Public
A resident of Kelso/Longview measured 4 inches of new snow. This snow accumulation in Kelso/Longview was also reported on a social media site.
Heavy Snow, Western Columbia River Gorge
- When
- February 23, 10:30 PM PST to February 24, 11:30 AM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Official NWS Observations
A resident in White Salmon measured 6 inches of new snow.
Heavy Snow, Greater Vancouver Area
- When
- February 24, 12:00 AM PST to 11:30 AM PST
- Where
- Greater Vancouver Area forecast zone
- Reported by
- NWS Employee
A NWS employee in Hockinson, Washington measured 4 inches of new snow. Other heavy snow reports included a CoCoRaHS report from Brush Prairie of 4 inches of new snow and several reports on the KPTV Weather Blog of 3 to 5 inches of new snow in Battle Ground and Yacolt, Washington.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, February 22 to 26, 20111 injured · 31 events
- Wildfire in Texas, February 22 to 24, 2011$15,000 · 1 event
- Drought in Oklahoma, February 22 to 28, 20119 events
- Blizzard and Heavy Snow in Washington, February 22 to 24, 20118 events
- Drought in New Mexico, February 22 to 28, 20116 events
- Heavy Snow in Idaho, February 22 to 24, 20115 events
- Drought in Texas, February 22 to 28, 20114 events
- Drought in Alabama, February 22 to 28, 20112 events
- Winter Storm in Montana, February 22 to 24, 20112 events
- Drought in Texas, February 22 to 28, 20111 event
- Heavy Snow in Oregon, February 22 to 24, 20111 event
- Avalanche in Colorado, February 22, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282900, 282882, 283401, 283395, 283397, 283398, 283400.